South Dakota, 2005

High Wind in South Dakota, May 21, 2005

May 21, 2005 · NWS UNR · 2 events in 2 counties and zones

A strong cold front moved across western South Dakota during the early morning hours. Northwest winds increased during the late morning and were strongest across northern portions of northwest South Dakota around midday.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front moved across western South Dakota during the early morning hours. Northwest winds increased during the late morning and were strongest across northern portions of northwest South Dakota around midday. Sustained winds of 35 to 45 mph, with gusts near 55 mph, were recorded across Harding and Perkins Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 8:00 AM MST, 3 hours earlier.

Area forecast discussion, May 21, 8:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
900 AM MDT SAT MAY 21 2005

.DISCUSSION...THE LATEST SURFACE ANALYSIS SHOWED A LOW IN SRN
SASKATCHEWAN WITH A TROF EXTENDING SOUTH THROUGH THE CNTRL DAKOTAS.
3-HR PRESSURE RISES OF 3-4 MB COVERED MOST OF THE CWFA. WATER VAPOR
IMAGES REVEALED A STRONG S/W TROF MOVING THROUGH ERN MT...WITH A LOT
OF DRYING/SUBSIDENCE BEHIND IT...WHICH WAS JUST ENTERING NWRN SD. AS
THE DAY PROGRESSES...THE RUC PROGS STRONG SUBSIDENCE AND COLD AIR
ADVECTION TO MOVE OVER NWRN SD...ALONG WITH WINDS OF 40-50 KNOTS
FROM 850 TO 700 MB. THEREFORE...EXPECT THE HIGH WIND WARNING TO BE A
GOOD CALL...WITH MIXING AND STRONG DOWNWARD MOMENTUM TRANSFER THE
KEY. OVER WCNTRL SD THE 850 TO 700 MB WIND SPEEDS WILL NOT BE AS
STRONG...SO BELIEVE THE WIND ADVISORY WILL HOLD WELL THERE (BUT WILL
NEED TO WATCH ALONG THE NERN BLKHLS WHERE LOCAL ENHANCEMENT OF THE
WINDS OFTEN OCCURS). OTHERWISE...THE STRONG SUBSIDENCE COUPLED WITH
A STABILIZING ATMOSPHERE SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT
OVER THE CWFA THIS AFTN.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FOR NWRN SD TODAY AND EARLY THIS EVENING.
     WIND ADVISORY FOR WCNTRL SD FOR TODAY AND EARLY THIS EVENING.
WY...NONE.

&&

BUNKERS
Hazardous weather outlook, May 21, 5:04 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
604 AM MDT SAT MAY 21 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
604 AM MDT (704 AM CDT) SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA EARLY THIS
MORNING...WITH STRONG NORTHWEST WINDS DEVELOPING ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. NORTHWEST WINDS OF 30 TO 45 MPH...
WITH GUSTS TO 60 MPH...ARE POSSIBLE ACROSS THE PLAINS OF WESTERN
SOUTH DAKOTA...THUS A HIGH WIND WARNING AND A WIND ADVISORY ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING AND AGAIN FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Harding

When
May 21, 11:00 AM MST to 1:00 PM MST
Where
Harding forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
May 21, 11:00 AM MST to 2:00 PM MST
Where
Perkins forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449742, 5449743.